MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0820
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2020-00493.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coils), non-penumbra microcatheter and, non-penumbra guide catheter.During the procedure, the physician advanced the microcatheter from the aca to the right internal carotid artery (ica) with the guide catheter and placed four coils in the target vessel.While advancing a smart coil through the microcatheter, the physician experienced resistance in the middle of the microcatheter and, therefore, the smart coil was removed.Next, the physician placed a new smart coil and another coil in the vessel.The physician then attempted to advance another smart coil; however, the same issue occurred, and therefore, the smart coil was removed.The procedure was completed using new smart coils, other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 138.0 cm from the proximal end.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The introducer sheath friction lock was wrinkled.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the smart coil was advanced through its introducer sheath with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.Subsequently, the smart coil was advanced through a demonstration microcatheter without an issue.Further evaluation revealed pusher assembly kinks on the proximal shaft and near the mid-joint.The kink near the mid-joint was likely a result of mishandling during advancement against resistance.The proximal kinks were likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the smart coil was advanced through its introducer sheath with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.Subsequently, the smart coil was advanced through a demonstration microcatheter without an issue.Further evaluation revealed a kink near the mid-joint.This kink was likely a result of mishandling during advancement against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00493.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9917969
Report Number3005168196-2020-00494
Device Sequence Number2732749
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2024
Device Model Number400SMTSFT0820
Device Catalogue Number400SMTSFT0820
Device Lot NumberF88177
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer06/05/2020
Initial Report FDA Received Date04/02/2020
Supplement Report FDA Received Date06/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005